Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 39, NWS Fort Worth, TX
NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 3, 2018, 10:10 AM CDT for Bell County, Coryell County, Lampasas County, Texas. It was in force for 65 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 3, 2018, 10:10 AM CDT (15:10 UTC)
- Expired
- Apr 3, 2018, 11:15 AM CDT
- In force
- 65 min
- Issued by
- NWS Fort Worth, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Bell County, TX, Coryell County, TX, Lampasas County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 3, 10:27 AM CDT | HAIL 1 | Rumley, TX | QUARTER SIZE ON FM 580 |
| Apr 3, 10:34 AM CDT | HAIL 0.75 | Copperas Cove, TX | $$ |
| Apr 3, 10:45 AM CDT | HAIL 0.75 | Fort Hood, TX | PENNY HAIL AT MURPHY ROAD AND 53RD STREET |
| Apr 3, 10:45 AM CDT | HAIL 0.75 | Fort Hood, TX | QUARTER HAIL AT MURPHY ROAD AND 53RD STREET |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 3.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1112 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 448 m²/s²
- 0-3 km storm-relative helicity
- 477 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
429
WUUS54 KFWD 031510
SVRFWD
TXC027-099-281-031615-
/O.NEW.KFWD.SV.W.0039.180403T1510Z-180403T1615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
1010 AM CDT TUE APR 3 2018
The National Weather Service in Fort Worth has issued a
* Severe Thunderstorm Warning for...
Southern Coryell County in central Texas...
Southeastern Lampasas County in central Texas...
Northwestern Bell County in central Texas...
* Until 1115 AM CDT.
* At 1009 AM CDT, severe thunderstorms were located from 6 miles
northwest of Lampasas to near Kempner, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Killeen, Temple, Copperas Cove, Harker Heights, Gatesville,
Lampasas, McGregor, Fort Hood, Nolanville, Morgan's Point Resort,
Kempner, Mother Neff State Park, Fort Gates, Oglesby and South
Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection get inside a sturdy structure and stay away from
windows.
&&
LAT...LON 3104 9791 3103 9815 3116 9835 3151 9755
3119 9733 3098 9787
TIME...MOT...LOC 1509Z 246DEG 36KT 3114 9825 3104 9804
HAIL...1.00IN
WIND...60MPH
$$
Hernandez2 follow-up statements
924
WWUS54 KFWD 031532
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
1032 AM CDT TUE APR 3 2018
TXC281-031541-
/O.CAN.KFWD.SV.W.0039.000000T0000Z-180403T1615Z/
Lampasas TX-
1032 AM CDT TUE APR 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAMPASAS COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the area. Therefore, the warning has been cancelled. Small hail may
still be possible
A severe thunderstorm watch remains in effect until 600 PM CDT for
central Texas.
LAT...LON 3104 9791 3107 9791 3129 9806 3151 9755
3119 9733 3098 9787
TIME...MOT...LOC 1531Z 246DEG 40KT 3119 9789
$$
TXC027-099-031615-
/O.CON.KFWD.SV.W.0039.000000T0000Z-180403T1615Z/
Coryell TX-Bell TX-
1032 AM CDT TUE APR 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR SOUTHERN CORYELL AND NORTHWESTERN BELL COUNTIES...
At 1031 AM CDT, a severe thunderstorm was located near Copperas Cove,
moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Law enforcement.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Killeen, Temple, Copperas Cove, Harker Heights, Gatesville, McGregor,
Fort Hood, Nolanville, Morgan's Point Resort, Mother Neff State Park,
Fort Gates, Oglesby and South Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection stay inside a sturdy structure and keep away from
windows.
&&
LAT...LON 3104 9791 3107 9791 3129 9806 3151 9755
3119 9733 3098 9787
TIME...MOT...LOC 1531Z 246DEG 40KT 3119 9789
HAIL...1.00IN
WIND...60MPH
$$
Hernandez658
WWUS54 KFWD 031555
SVSFWD
Severe Weather Statement
National Weather Service Fort Worth TX
1055 AM CDT TUE APR 3 2018
TXC027-099-031615-
/O.CON.KFWD.SV.W.0039.000000T0000Z-180403T1615Z/
Coryell TX-Bell TX-
1055 AM CDT TUE APR 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR SOUTHEASTERN CORYELL AND NORTH CENTRAL BELL COUNTIES...
At 1054 AM CDT, a severe thunderstorm was located 9 miles north of
Fort Hood, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gatesville, McGregor, Fort Gates, Mother Neff State Park, Oglesby and
South Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection stay inside a sturdy structure and keep away from
windows.
&&
LAT...LON 3130 9796 3151 9755 3125 9737 3116 9766
3116 9792 3120 9797
TIME...MOT...LOC 1554Z 245DEG 26KT 3127 9777
HAIL...1.00IN
WIND...60MPH
$$
HernandezWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 7:03 AM CDT, 3 hours 7 minutes earlier.
Area forecast discussion, Apr 3, 7:03 AM CDT, 3 hours 7 minutes before
Area Forecast Discussion...UPDATED National Weather Service Fort Worth TX 703 AM CDT Tue Apr 3 2018 .AVIATION... 12 UTC TAF Cycle Concerns---Ceiling and wind trends today. Potential for convection at D/FW...DAL...GKY and ACT this afternoon. MVFR stratus around FL015-FL025 blankets the region this morning as a decent low level jet persist across the area. This low level jet (LLJ) may induce a little bit of non-convective LLWS this morning. The LLJ should weaken quickly this morning and this precludes insertion of a WS group in the TAF at this time. If PIREPS indicating LLWS are received, a brief 1-2 hour window may be needed. Ceilings should improve to VFR late this morning as winds turn to the west ahead of a strong cold front. There may be a few hours of a moderate crosswind on runways with a 13/31 heading (or similar configuration) prior to noon today. Ahead of the front, sufficient instability will build for thunderstorms. While lift will increase with the passage of the front, a strong cap or layer of warm air aloft may limit the potential for convection all together at the Metroplex. For now, I'll continue with a low confidence for a chance of showers at most Metroplex TAF sites with TS at D/FW...DAL and GKY. TS should be clear of all Metroplex TAF sites by 00 UTC Wednesday. Brief impacts to the Cedar Creek cornerpost and southbound departures are anticipated. The potential for TS is a bit higher at Waco later in the afternoon, though capping still casts some doubt on the true areal coverage. With that in mind, I'll maintain VCTS for Waco, though a TEMPO group for TSRA may be necessary. Strong north winds of 20 to 25 knots with gusts as high as 35 knots will be possible in the wake of the front at both Metroplex and Waco TAF sites. 24 && .SHORT TERM... /Issued 400 AM CDT Tue Apr 3 2018/ /Today and Tonight/ The main concern during the short term period will be a risk for thunderstorms (some strong to severe) and windy conditions ahead of and behind a cold front. The best severe weather potential appears that it'll be generally near and southeast of a Killeen to Corsicana to Canton line. Warm and moist air continues to surge northward early this morning as evidenced in IR/Nighttime satellite imagery. With VWP sampling a LLJ of around 50 to 60 knots at 1km AGL, the bounday layer has stayed fairly mixed during the overnight period (thus warmer conditions). This LLJ will weaken through the morning hours, though sustained winds may still approach 20 knots with some gusts to near 30 knots possible, mainly near and north of I-20. Southerly winds will subside as the pressure gradient loosens with the approach of the cold front from the northwest. The aformentioned cold front, currently across southwest Kansas, will barrel through Oklahoma and into western North Texas by mid- morning. Winds ahead of this feature will veer to the southwest. Stout capping, complements of strong westerly flow above the surface, should keep most areas storm-free through the morning hours. This capping may be sufficient at quelling any rainfall thru the morning hours, but I'll maintain a low chance for sprinkles or a few light rain showers. By noon, the cold front should be near and along a Comanche to D/FW to Paris line. Lingering cloud cover will likely limit the degree of compressional warming to the southeast of this line, but temperatures should still climb into the upper 70s to near 80. Areas near and northwest of a Comanche to D/FW to Paris line will likely see high temperatures around noon. Thereafter, cold air advection should result in slowly falling temperatures. If cloud cover thins more rapidly than forecast, it's possible that the temperatures may simply hold steady or even warm as the initial cold push with FROPA is mixed out a little. Decent pressure rises (almost +3mb/hr rises per the NAM) behind the front will result in a strong north wind, especially across the Big Country/western Red River Valley. A Wind Advisory has been hoisted for areas near and northwest of an Eastland to Palo Pinto to Bowie line from 1PM to 7 PM today, where sustained winds of 25 MPH with gust to almost 40 MPH are expected. With regards to the severe weather potential, it appears that the most likely area will be near and southeast of a Killeen to Corsicana to Canton line. If the front slows, it's possible that more areas across North and Central TX may be impacted by severe weather. At this time, a slower frontal passage doesn't appear likely, especially given the impressive pressure rises in the wake of the front. Stout capping should keep much of the severe weather risk confined to later in the day around and after 20-21 UTC. As CAPE values climb into the 2500-3000 J/kg range and CIN decreases to -10 J/kg, strong to severe thunderstorms are expected to develop. One thing that should be stressed is that if cloud cover remains dense, it may be hard to generate free convection out in the warm sector (as CIN may not fall to near zero). Should this free convection develop (as suggested by most of the CAMs) and become mature---very steep lapse rates, around 8.5 C/km coupled with deep layer shear of around 45 knots will easily support organized convective modes. The most likely threats will be very large hail (in excess of 2" in diameter) and damaging straight line winds (+70 mph). The veered flow would suggest a low tornado risk, but we will have to keep an eye on any mesoscale features that could potentially back winds and enhance low level SRH. Heavy rain and some isolated instances of flooding will also be possible, given the expected storm mode and moist regime. With the stout capping in place, initial storm modes may have a tendency to be isolated and more discrete in nature and this would favor a more supercellular thunderstorm potential (and thus large hail threat). Deep layer shear vectors are largely parallel to the initiating boundary (the cold front) and conceptually this favors a more linear convective mode with time. Given that there's not a ton of large scale ascent (outside of the cold front), this transition may take some time (if at all) and convection may be a bit more scattered in nature. While convection should also develop along the front, low level flow is quite veered and the quick moving nature of the front could potentially undercut any convection tied to the boundary itself. This could limit the vigor of the frontal convection. The front should push through the remainder of our Brazos River Valley counties in the 00-03 UTC Wednesday time frame. Sky conditions will improve with surface winds diminishing this evening into Wednesday. This should allow for a chilly night, especially along the Red River. Some areas here could fall to near freezing with 40s elsewhere across the area. 925mb winds may stay elevated enough to preclude widespread/prolonged sub-freezing temperatures, but should these winds subside in subsequent model runs, a Freeze Watch/Warning may be required along the Red River. 24 && .LONG TERM... /Issued 400 AM CDT Tue Apr 3 2018/ /Wednesday through Monday/ After a cold start to the morning Wednesday with temperatures generally in the 30s and lower 40s, a slow but steady warmup will take place through the day with abundant sun and waning low level cold air advection. Afternoon highs should have no problem reaching the 60s. Low level warm air advection will return Wednesday night and increase Thursday in response to a deepening surface lee trough across the Central High Plains. Overnight lows will will be 5 to 10 degrees warmer than Tuesday night and generally in the 40s. Temperatures on Thursday will be much closer to seasonal normals with highs generally in the 70s. The surface pressure gradient will also tighten up on Thursday, resulting in a breezy afternoon. Thursday night will be mostly cloudy, warm and humid with a few showers and thunderstorms possible overnight generally north of I-20 as a weak shortwave translates east along the Red River. Higher thunderstorm chances are expected Friday and Friday night when a strong cold front surges across the region and interacts with another passing shortwave. There may be a brief window for some strong to severe storms along and ahead of the front, especially across the southeast zones Friday afternoon. The shortwave will move east of the region Saturday and bring an end to the precipitation but very cool air will remain in place. Highs Saturday will range from the middle 50s in the north to the middle 60s in the south. Lows Saturday night/Sunday morning will be generally in the 40s. The weather roller coaster will go back up again on Sunday with temperatures back to or slightly above seasonal normals with highs in the 70s and 80s. A progressive weather pattern will continue as we head into the second week of April which will bring at least some low rain chances every few days but no major cool downs are expected the first part of the week. 79 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 72 40 64 47 74 / 10 0 0 0 0 Waco 79 41 66 46 75 / 40 10 0 0 5 Paris 70 35 61 42 70 / 30 0 0 0 0 Denton 71 35 62 44 74 / 10 0 0 0 0 McKinney 71 35 61 44 72 / 20 0 0 0 0 Dallas 73 41 64 47 74 / 20 0 0 0 0 Terrell 74 38 63 44 73 / 30 5 0 0 0 Corsicana 78 40 64 45 72 / 60 10 0 0 0 Temple 78 42 67 46 76 / 60 20 0 0 5 Mineral Wells 71 36 64 43 77 / 10 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 PM this afternoon to 7 PM CDT this evening for TXZ091-100-101-115-116-129. && 24/79
Hazardous weather outlook, Apr 3, 4:21 AM CDT, 5 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Fort Worth TX 421 AM CDT Tue Apr 3 2018 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-040930- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 421 AM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Today and Tonight. Thunderstorms are expected this afternoon generally along and southeast of a Goldthwaite to Dallas to Bonham line. The best severe weather risk is expected during the mid to late afternoon hours and will be highest for areas near and southeast of a Killeen to Corsicana to Canton line. The primary storm hazards will be large hail and damaging winds. The tornado threat cannot be discounted, but the potential appears low at this time. It will become windy this afternoon, especially near and north of an Eastland to Palo Pinto to Bowie line where a Wind Advisory is in effect. North winds will increase between 25 and 30 mph along with some gusts near 40 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances will return to the region Thursday night through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be requested this afternoon near and southeast of a Killeen to Corsicana to Canton line. 24
In the hours before
Special weather statement, Apr 3, 10:03 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1003 AM CDT TUE APR 3 2018
TXZ156-031530-
Lampasas TX-
1003 AM CDT TUE APR 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAMPASAS COUNTY UNTIL
1030 AM CDT...
At 1003 AM CDT, Doppler radar was tracking two strong thunderstorms
from 13 miles east of Bend to near Lampasas. Movement was northeast
at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Copperas Cove, Lampasas and Kempner.
LAT...LON 3108 9846 3110 9847 3110 9846 3111 9846
3111 9847 3112 9846 3132 9809 3107 9791
3104 9791 3103 9830 3104 9845 3105 9847
3107 9848
TIME...MOT...LOC 1503Z 242DEG 37KT 3113 9828 3102 9811
HernandezThe office that day
Everything else NWS Fort Worth, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 3:58 AM CDT | Wind Advisory | FWD | Bosque, Collin, Comanche, Cooke, Coryell, Dallas and 22 more | 15 hr |
| Apr 3, 10:03 AM CDT | Special Weather Statement | FWD | Lampasas | 27 min |
| Apr 3, 11:03 AM CDT | Severe Thunderstorm Warning | FWD | Lampasas | 42 min |
| Apr 3, 11:16 AM CDT | Special Weather Statement | FWD | Coryell | 29 min |
| Apr 3, 11:30 AM CDT | Severe Thunderstorm Warning | FWD | Bell, Coryell | 45 min |
| Apr 3, 11:57 AM CDT | Special Weather Statement | FWD | McLennan | 48 min |
| Apr 3, 12:04 PM CDT | Severe Thunderstorm Warning | FWD | Falls, McLennan | 56 min |
| Apr 3, 12:13 PM CDT | Areal Flood Advisory | FWD | Bell, Coryell | 3 hr |
| Apr 3, 12:17 PM CDT | Severe Thunderstorm Warning | FWD | Bell, Coryell, Lampasas | 58 min |
| Apr 3, 12:39 PM CDT | Special Weather Statement | FWD | Falls, Limestone | 51 min |
| Apr 3, 12:45 PM CDT | Severe Thunderstorm Warning | FWD | Freestone, Limestone | 45 min |
| Apr 3, 12:59 PM CDT | Severe Thunderstorm Warning | FWD | Bell, Falls | 46 min |
| Apr 3, 1:29 PM CDT | Special Weather Statement | FWD | Anderson, Freestone | 46 min |
| Apr 3, 1:56 PM CDT | Special Weather Statement | FWD | Collin | 64 min |
| Apr 3, 2:18 PM CDT | Special Weather Statement | FWD | Dallas, Johnson | 57 min |
| Apr 3, 2:30 PM CDT | Special Weather Statement | FWD | Anderson | 30 min |
| Apr 3, 2:41 PM CDT | Special Weather Statement | FWD | Lamar | 34 min |
| Apr 3, 2:47 PM CDT | Severe Thunderstorm Warning | FWD | Lamar | 18 min |
| Apr 3, 2:55 PM CDT | Special Weather Statement | FWD | Hill | 50 min |
| Apr 3, 3:02 PM CDT | Special Weather Statement | FWD | Falls | 43 min |
| Apr 3, 3:10 PM CDT | Special Weather Statement | FWD | Hill | 50 min |
| Apr 3, 3:45 PM CDT | Special Weather Statement | FWD | Leon, Robertson | 45 min |
| Apr 3, 3:59 PM CDT | Special Weather Statement | FWD | Coryell, McLennan | 61 min |
| Apr 3, 4:13 PM CDT | Special Weather Statement | FWD | Lampasas | 47 min |
| Apr 3, 5:31 PM CDT | Special Weather Statement | FWD | Limestone | 29 min |
| Apr 3, 6:08 PM CDT | Special Weather Statement | FWD | Milam | 37 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.